Alert archive / Iowa / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS Des Moines, IA

April 18, 201724 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Apr 18, 2017, 2:08 PM CDT for 24 counties in Iowa. It took effect at Apr 19, 2017, 1:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2017, 2:08 PM CDT (19:08 UTC)
In effect from
Apr 19, 2017, 1:00 AM CDT
Expired
Apr 19, 2017, 9:34 AM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
Flood severity
None
All 24 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WGUS63 KDMX 181908
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
208 PM CDT Tue Apr 18 2017

...Flash Flooding and River Flooding Possible across Portions of
Central and Southern Iowa Tonight through Wednesday Night...

.Recent rains over this past weekend brought heavy rainfall to parts 
of southern Iowa with some areas receiving between 1 to 2 inches 
with a few isolated places approaching 2.5 inches. Additional
heavy rainfall is possible from tonight through Wednesday night.
Flash flooding and river flooding may result from this rainfall.

IAZ057>062-070>075-081>086-092>097-190315-
/O.NEW.KDMX.FF.A.0001.170419T0600Z-170420T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell,
Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, 
Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, 
Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, 
Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, 
Seymour, Allerton, Humeston, Centerville, and Bloomfield
208 PM CDT Tue Apr 18 2017

...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT WEDNESDAY THROUGH
LATE WEDNESDAY NIGHT...

The National Weather Service in Des Moines has issued a

* Flash Flood Watch for portions of central Iowa, south central 
  Iowa, southeast Iowa, southwest Iowa, and west central Iowa, 
  including the following areas, in central Iowa, Dallas, 
  Jasper, Polk, and Poweshiek. In south central Iowa, Appanoose, 
  Clarke, Decatur, Lucas, Madison, Mahaska, Marion, Monroe, 
  Ringgold, Union, Warren, and Wayne. In southeast Iowa, Davis 
  and Wapello. In southwest Iowa, Adair, Adams, Cass, and 
  Taylor. In west central Iowa, Audubon and Guthrie. 

* From 1 AM CDT Wednesday through late Wednesday night

* Thunderstorms with locally heavy rain are expected tonight, with
  the best chances along and south of Interstate 80. Additional
  thunderstorms with locally heavy rain are expected through
  Wednesday night.

* While flash flooding will be the concern from later tonight
  through Wednesday evening, area rivers may also swell and leave
  their banks starting as early as later Wednesday into late this
  week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

ZOGG/ANSORGE
3 follow-up statements
643 
WGUS63 KDMX 190016
FFADMX

Flood Watch
National Weather Service Des Moines IA
716 PM CDT Tue Apr 18 2017

...Flash Flooding and River Flooding Possible across Portions of
Central and Southern Iowa Tonight through Wednesday Night...

.Recent rains over this past weekend brought heavy rainfall to
parts of southern Iowa with some areas receiving between 1 to
2 inches with a few isolated places approaching 2.5 inches.
Additional heavy rainfall is possible from tonight through
Wednesday night. Flash flooding and river flooding may result
from this rainfall.

IAZ057>062-070>075-081>086-092>097-200600-
/O.CON.KDMX.FF.A.0001.170419T0600Z-170420T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell,
Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, 
Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, 
Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, 
Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, 
Seymour, Allerton, Humeston, Centerville, and Bloomfield
716 PM CDT Tue Apr 18 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM CDT WEDNESDAY
THROUGH LATE WEDNESDAY NIGHT...

The Flash Flood Watch continues for

* Portions of central Iowa, south central Iowa, southeast Iowa, 
  southwest Iowa, and west central Iowa, including the following 
  areas, in central Iowa, Dallas, Jasper, Polk, and Poweshiek. 
  In south central Iowa, Appanoose, Clarke, Decatur, Lucas, 
  Madison, Mahaska, Marion, Monroe, Ringgold, Union, Warren, and 
  Wayne. In southeast Iowa, Davis and Wapello. In southwest 
  Iowa, Adair, Adams, Cass, and Taylor. In west central Iowa, 
  Audubon and Guthrie. 

* From 1 AM CDT Wednesday through late Wednesday night

* Thunderstorms with locally heavy rain are expected tonight, 
  with the best chances along and south of Interstate 80. 
  Additional thunderstorms with locally heavy rain are expected 
  through Wednesday night. 

* While flash flooding will be the concern from later tonight 
  through Wednesday evening, area rivers may also swell and 
  leave their banks starting as early as later Wednesday into 
  late this week. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Kotenberg
305 
WGUS63 KDMX 190917
FFADMX

Flood Watch
National Weather Service Des Moines IA
417 AM CDT Wed Apr 19 2017

...Flash Flooding and River Flooding Possible across Portions of
Central and Southern Iowa Today through this Evening...

.Recent rains over this past weekend brought heavy rainfall to
parts of southern Iowa with some areas receiving between 1 to
2 inches with a few isolated places approaching 2.5 inches.
Additional heavy rainfall is possible this morning then again late
this afternoon and into the evening. Flash flooding and river 
flooding may result from this rainfall.

IAZ057>062-070>075-081>086-092>097-191730-
/O.CON.KDMX.FF.A.0001.000000T0000Z-170420T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell,
Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, 
Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, 
Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, 
Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, 
Seymour, Allerton, Humeston, Centerville, and Bloomfield
417 AM CDT Wed Apr 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of central Iowa, south central Iowa, southeast Iowa, 
  southwest Iowa, and west central Iowa, including the following 
  areas, in central Iowa, Dallas, Jasper, Polk, and Poweshiek. 
  In south central Iowa, Appanoose, Clarke, Decatur, Lucas, 
  Madison, Mahaska, Marion, Monroe, Ringgold, Union, Warren, and 
  Wayne. In southeast Iowa, Davis and Wapello. In southwest 
  Iowa, Adair, Adams, Cass, and Taylor. In west central Iowa, 
  Audubon and Guthrie. 

* Through late tonight

* Thunderstorms with locally heavy rain will arrive early this
  morning. Additional thunderstorms with locally heavy rain are
  expected late this afternoon and evening. 

* While flash flooding will be the concern from later tonight 
  through Wednesday evening, area rivers may also swell and 
  leave their banks starting as early as later Wednesday into 
  late this week. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
236 
WGUS63 KDMX 191434
FFADMX

Flood Watch
National Weather Service Des Moines IA
934 AM CDT Wed Apr 19 2017

...Flash Flood Threat has Diminished...

IAZ057>062-070>075-081>086-092>097-191545-
/O.CAN.KDMX.FF.A.0001.000000T0000Z-170420T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell,
Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, 
Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, 
Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, 
Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, 
Seymour, Allerton, Humeston, Centerville, and Bloomfield
934 AM CDT Wed Apr 19 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Iowa, south central
Iowa, southeast Iowa, southwest Iowa, and west central Iowa has
been cancelled. Rainfall last night was lighter and less 
widespread than expected. Thus the flash flood threat has 
diminished. Local minor flooding is possible later today into 
tonight due to additional thunderstorms. Widespread flash flooding
is not expected however.

$$

Zogg

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Apr 18, 12:50 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 18, 12:50 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1250 PM CDT Tue Apr 18 2017

.SHORT TERM.../Today through Tonight/
Issued at 412 AM CDT Tue Apr 18 2017

A strong PV anomaly located over north central South Dakota will
continue to move rapidly east today. One area of thunderstorms has
developed immediately in advance of the anomaly and in the region
of strongest kinematic/thermodynamic forcing associated with the
system. Another area of thunderstorms has developed into northern
Nebraska in the vicinity of theta-e advection.

The kinematic forcing will move rapidly away from Iowa along with
the upper level anomaly. The theta-e advection will move into the
state and will generate a fairly narrow ribbon of saturation ahead
of a cold front sagging into the state. Showers and a few
thunderstorms will be possible along this ribbon though
instability will be generally decreasing through the morning and
into the early afternoon. The instability should increase again by
late afternoon over central and southern Iowa ahead of the cold
front that will be slowing down and eventually stalling. A few
additional showers and storms will be possible across this region
through midnight. Trends have been farther north on where this
boundary stalls which would have impacts into Tuesday.

The low level jet will increase late with theta-e advection
lifting north and back into the state by late tonight.
Thunderstorms will redevelop late tonight. Storm motions will be
parallel to the boundary which could bring heavy rain potential
along with isolated severe storms through 7 am.

.LONG TERM.../Wednesday through Monday/
Issued at 412 AM CDT Tue Apr 18 2017

The main forecast concern was focused on severe weather potential
Wednesday into Wednesday night. Leaned closer to the 18.00z ECMWF
for convective and temperature trends during this time period even
though the GFS/Canadian are in pretty good agreement with the
latest ECMWF surface low track and timing across the region. The
NAM remains the outlier as it seems too far south with the low
track Wednesday. Overall, the most significant change was to
maximum temperatures on Wednesday with the warm front looking to
surge further north than previously anticipated. Thus, placing
more of the CWA within the warm sector and a bit higher severe
potential.

Wednesday into Wednesday night...ongoing convection Wednesday
morning across the south along some mid-level theta-e advection
and a weak 500mb shortwave. This convection is expected to
transition northward as the warm front surges north through the
day. The surface low looks to be centered over south-central to
southeast Nebraska by around 18z before shifting northeast into
west-central Iowa by 00z Thursday. The aforementioned convection
looks to persist over northern Iowa during much of peak heating
and potential keep the warm front from surging any further north
than Highway 20. However, the 18.00z ECMWF has the warm front
possibly as far north as the Minnesota border and the 18.06z NAM
is now further north with the front. In the past, models have had
a tendency to under forecast the northern extent of the warm front
in these types of scenarios. Thus, higher confidence towards the
ECMWF solution and went warmer for maximum temperatures Wednesday
across much of the forecast area.

The warm sector will remain dry during the peak heating allowing
for some significant instability to build into central to southern
Iowa prior to the cold front to pass across the state in the
evening. The most likely scenario is for strong to severe storms
to develop along and ahead of the cold front as it sweeps across
the state during the evening. There is the potential for storms to
initiate near the warm front in the afternoon hours, leading to a
better tornadic threat in this location, especially if the
morning storms leave any outflow boundaries to help initiate
convection. By around 21z Wednesday, low level helicity ranges
from 150-250 m2/s2, 0-3km CAPE is sufficient with values from
50-150 J/kg, LCL heights around 500m, fairly steep lapse rates,
and storm motion vector nearly parallel to the front. Needless to
say, there are plenty of severe weather parameters that suggest
tornadoes are possible Wednesday afternoon into early evening,
especially in the vicinity of the warm front. The warm front is
likely set up between Interstate 80 to Highway 20 corridors.
With the cold front pushing across the state late in the day,
there is still plenty of instability and deep layer shear
available to help sustain convection. Damaging winds and large
hail are more likely along the cold front Wednesday evening.

The other threat Wedensday into Wednesday night is the threat of
heavy rain. Precipitable water values range from 1.00 to 1.50"
which is roughly 100-200 percent of normal for this time of year.
Storm motion and Corfidi vectors are nearly identical, so
training storms are possible across northern Iowa. Warm layer
cloud depths are in the 10kft to 11kft across northern Iowa and
with strong moisture advection into this area, some localized
heavy rain amounts over 2 inches are possible and could lead to
some isolated flash flooding.

Thursday through Saturday...Large surface high pressure builds into
the region by Thursday and looks to dominate the weather pattern
into the weekend.  The extended models continue to trend the next
surface low pressure system further south across Missouri, leaving
more of the forecast area dry Saturday.  More significantly are the
colder temperatures during this period with the potential for frost
Friday morning across the north as the surface high centers itself
directly overhead.

Sunday and Monday...next rain/storm potential looks to be early
next week with plenty of discrepancies in timing and location.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1250 PM CDT Tue Apr 18 2017

Two separate cloud bands are moving across central Iowa. The
first is dwindling as it exits the forecast area with mainly VFR
ceilings. The second cloud band along the cold front extends from
southeast of KMCW to southeast of KFOD, which will bring MVFR
ceilings to the northern sites this afternoon. As the cold front
stalls out across the southern part of the state tonight, showers
and thunderstorms are expected, though timing is a challenge. This
front will lift north tomorrow towards Highway 20 with MVFR
ceilings accompanying the front. Breaks in the clouds over
southern Iowa are expected such as at KOTM with VFR ceilings
towards midday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Ansorge
Hazardous weather outlook, Apr 18, 4:37 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
437 AM CDT Tue Apr 18 2017

IAZ033>039-044>050-057>062-070>075-081>086-092>097-190945-
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
437 AM CDT Tue Apr 18 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible late this afternoon into
tonight. The threat for severe storms is low but some strong
storms may contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Slight Risk for severe storms is forecast Wednesday and
Wednesday night. Large hail and damaging winds are the main
threats, but a tornado or two may be possible. In addition to the
severe storm potential, locally heavy rain is also possible and
could lead to flash flooding during the event Wednesday and
river flooding toward the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today and again Wednesday.

IAZ004>007-015>017-023>028-190945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
437 AM CDT Tue Apr 18 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are possible today into this evening. A few
stronger storms may produce hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Marginal Risk for severe storms is forecast Wednesday into
Wednesday night. Large hail and damaging winds are the main
threat. Heavy rain is also likely and may lead to localized flash
flooding during the event and river flooding by the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Today and again Wednesday.

KLP

Nearby

Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.